Hail, Chittenden
- When
- July 23, 4:19 PM EST
- Where
- Chittenden County, 1.47 mi NNW of Hinesburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -73.130
Quarter size hail reported.
A quick moving disturbance across Ontario and Quebec provinces in Canada pushed a warm front across the region during the morning and early afternoon of the 23rd, followed by a cold front during the night. Numerous thunderstorms developed ahead of the cold front in northern New York and intensified as they moved into Vermont during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A quick moving disturbance across Ontario and Quebec provinces in Canada pushed a warm front across the region during the morning and early afternoon of the 23rd, followed by a cold front during the night. Numerous thunderstorms developed ahead of the cold front in northern New York and intensified as they moved into Vermont during the late afternoon and evening hours. There were numerous reports of damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 23, 3:11 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 411 PM EDT MON JUL 23 2012 .SYNOPSIS... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW WHICH MAY BE STRONG TO LOCALLY SEVERE EARLY WILL AFFECT THE REGION TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTH AND WEST. THE FRONT WILL SWING THROUGH THE AREA ON TUESDAY WITH ANY LINGERING SHOWERS OR ISOLATED STORMS ENDING BY LATER IN THE DAY AND HUMIDITY VALUES NOTICEABLY DROPPING. SEASONABLY MILD AND GENERALLY DRY WEATHER IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY...BEFORE THE CHANCE OF SHOWERS RETURN BY LATE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AS OF 340 PM EDT MONDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW WHICH MAY BE STRONG TO LOCALLY SEVERE EARLY WILL AFFECT THE REGION TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTH AND WEST. THE FRONT WILL SWING THROUGH THE AREA ON TUESDAY WITH ANY LINGERING SHOWERS OR ISOLATED STORMS ENDING BY LATER IN THE DAY AND HUMIDITY VALUES NOTICEABLY DROPPING. SEASONABLY MILD AND GENERALLY DRY WEATHER IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY...BEFORE THE CHANCE OF SHOWERS RETURN BY LATE WEEK. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AS OF 340 PM EDT MONDAY...SFC FRONT AND PARENT UPPER TROUGH THEN SWING THROUGH THE AREA DURING TUESDAY WITH SCATTERED LINGERING SHOWERS AND A FEW NON-SVR STORMS PERSISTING THROUGH MID- AFTERNOON...ESP ACROSS NC/NERN VT. TEMPERATURES STILL SEASONABLY WARM (75-80) BUT HUMIDITY VALUES WILL BE NOTICEABLY DROPPING THROUGH THE DAY AS LOWER TD VALUES ARE USHERED IN ON MODEST NORTHWESTERLY FLOW. THEN TRENDING PC/CLR AND DRY TUESDAY NIGHT INTO WEDNESDAY AS A RETURN TO A REFRESHINGLY MILDER/COOLER AIRMASS TRANSITIONS INTO THE REGION UNDER CANADIAN HIGH PRESSURE. HIGHS MAINLY IN THE 70S WITH LOWS IN THE 50S. THEREAFTER...SOME DISPARITY AMONG MODELS ON EXTENT OF LOWER TO MID-LVL WARM ADVECTION AND DEGREE TO WHICH CONVECTIVE COVERAGE AND ASSOC LOW PRESSURE SKIRT THE REGION TO THE SOUTH AND WEST. AT THIS TIME...WILL CARRY JUST A BROAD INCREASE IN CLOUD COVER AND LOWER-END CHC POPS ACROSS OUR FAR SWRN COUNTIES LATE TO ACCT FOR UNCERTAINTY IN THE NORTHEASTERN EXTENT OF PCPN SHIELD ASSOC W/THIS FEATURE. WITH INCREASE IN CLOUDS...KEPT LOWS A TAD MILDER THAN TUESDAY NIGHT LOWS...THOUGH GENERALLY STILL KEPT VALUES IN THE 50S. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 400 PM EDT MONDAY...SEVERAL CHANGES TO DAYS 4 THRU 7 IN THE FCST...BASED ON BETTER AGREEMENT BTWN GFS/ECMWF. THIS INCLUDES INCREASING POPS TO HIGH CHC FOR LATE THURS INTO FRI...AND ADDING SOME ADDITIONAL CHCS FOR PRECIP ON SAT BASED ON LATEST 12Z ECMWF. LARGE SCALE SYNOPTIC SETUP SHOWS DEVELOPING WAA PATTERN WITH TIGHT SW TO NE THERMAL/MOISTURE GRADIENT ACRS THE MID ATLANTIC/NE CONUS. THIS SHARP GRADIENT WL HELP TO FOCUS A ROUND OF SHOWERS WITH EMBEDDED THUNDERSTORMS...WITH STILL SOME UNCERTAINTY TO EXACT POSITION OF HEAVIEST QPF. LATEST TRENDS HAVE BEEN FOR THIS TO BE PLACED ACRS OUR CWA ON THURS NIGHT INTO FRIDAY...WITH GREATER CHCS FOR PRECIP. THE ENVIRONMENT IS FAVORABLE FOR A COMPLEX OF STORMS TO DEVELOP ALONG THIS BOUNDARY...GIVEN SHARP THETA E AXIS AND STRONG WAA SIGNATURE...ITS JUST DIFFICULT TO DETERMINE EXACT LOCATIONS. WL MENTION HIGH CHC POPS FOR LATE THURS INTO FRIDAY...WITH THE POTENTIAL FOR SOME HEAVY RAIN. FOR SATURDAY...LATEST ECMWF SHOWS MID LVL MOISTURE AND ANOTHER PIECE OF ENERGY DROPPING SE ACRS OUR CWA. THIS MOISTURE AND DYNAMICS WL BE ENOUGH TO MENTION ANOTHER CHC FOR SHOWERS/STORMS. A DRYING TREND WL OCCUR FOR SUNDAY INTO MONDAY WITH NEAR NORMAL TEMPS. GIVEN THE SHARP SW TO NE THERMAL GRADIENT ACRS OUR CWA ON THURS INTO FRIDAY WL MAKE FOR A TRICKY TEMP FCST...ALONG WITH THE POTENTIAL FOR CLOUDS/PRECIP. WL MENTION LOWS IN THE U50S TO M60S AND HIGHS MAINLY IN THE U70S TO M80S. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... THROUGH 18Z TUESDAY...MAINLY VFR CONDITIONS EXPECTED FOR THE NEXT FEW HOURS...THEN AFTER 21Z EXPECTING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP...SOME OF COULD BE STRONG TO LOCALLY SEVERE WITH POSSIBLE BRIEF MVFR/IFR VISIBILITIES IN HEAVY RAIN. CONVECTIVE THREAT ENDS AFTER 04-06Z WITH MAYBE A FEW SHOWERS AROUND...BUT CIGS WILL LOWER TO MVFR. LOOKING AT SOME BR AROUND TONIGHT BUT WINDS REMAIN 5-10KTS SO NOT EXPECTING VSBY BELOW MVFR. AFTER 12Z...WINDS TURN NORTHWESTERLY WITH FRONTAL PASSAGE...AND CIGS LIFT TO SCT-BKN VFR. OUTLOOK 18Z TUESDAY THROUGH SATURDAY... 18Z TUESDAY THROUGH 12Z THURSDAY...VFR UNDER HIGH PRESSURE. EARLY MORNING LIFR FOG POSSIBLE AT MPV/SLK 07-12Z. 12Z THURSDAY THROUGH SATURDAY...MAINLY VFR WITH CHANCES FOR SHOWERS/STORMS WITH FRONTAL BOUNDARY AND UPPER TROUGH IN VICINITY. && .EQUIPMENT... RADARS... AS OF 400 PM EDT MONDAY...THE WSR-88D IN COLCHESTER VERMONT (KCXX) IS CURRENTLY DOWN FOR ITS DUAL- POLARIZATION UPGRADE. THE RADAR WILL BE DOWN FOR APPROXIMATELY 4-7 DAYS. THE WSR-88D IN FORT DRUM NEW YORK (KTYX) IS CURRENTLY DOWN DUE TO A TELECOM OUTAGE. RETURN TO SERVICE IS UNKNOWN AT THIS TIME. AVIATION/OBSERVATIONAL DATA... THE KRUT AWOS WILL BE OUT OF SERVICE FROM 14-19Z ON TUESDAY DUE TO SCHEDULED MAINTENANCE. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...JMG NEAR TERM...JMG SHORT TERM...JMG LONG TERM...TABER AVIATION...LAHIFF EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 304 PM EDT MON JUL 23 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-241915- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 304 PM EDT MON JUL 23 2012 ...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 322 PM EDT MON JUL 23 2012 NYZ026>031-034-035-087-232200- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR 322 PM EDT MON JUL 23 2012 ...STRONG STORMS TO AFFECT NORTHERN NEW YORK... SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL LIKELY AFFECT PORTIONS OF NORTHERN NEW YORK AFTER 430 PM. THE STORMS WILL INITIALLY AFFECT THE SAINT LAWRENCE VALLEY AS THEY MOVE SOUTHEAST FROM SOUTHERN ONTARIO AND QUEBEC...AND THEN PROGRESS EASTWARD THROUGH THE EARLY EVENING HOURS ACROSS THE ADIRONDACKS INTO NORTHEASTERN NEW YORK. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG TO LOCALLY DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH AND HEAVY RAINFALL. PLEASE STAY TUNED FOR LATER STATEMENTS...AND SEEK SHELTER SHOULD THREATENING WEATHER APPROACH. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 409 PM EDT MON JUL 23 2012 NYZ035-VTZ008>012-018-232115- EASTERN ADDISON VT-EASTERN ESSEX NY-ORANGE VT-WASHINGTON VT- WESTERN ADDISON VT-WESTERN RUTLAND VT-WINDSOR VT- 409 PM EDT MON JUL 23 2012 ...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTH CENTRAL RUTLAND... NORTHWESTERN WINDSOR...SOUTHEASTERN ESSEX...SOUTHERN ADDISON... SOUTHWESTERN WASHINGTON AND WEST CENTRAL ORANGE COUNTIES... AT 400 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHOREHAM...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... WEST CORNWALL...SALISBURY STATION...EAST MIDDLEBURY...SALISBURY... RIPTON...BREAD LOAF...SOUTH LINCOLN...LINCOLN...GRANVILLE... HANCOCK...ALPINE VILLAGE...EAST WARREN... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR NORTHERN NEW YORK AND VERMONT. LAT...LON 4422 7267 4389 7256 4381 7338 4398 7345 LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 438 PM EDT MON JUL 23 2012 NYZ035-VTZ005-006-008-009-017-018-232145- EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-LAMOILLE VT- WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT- 438 PM EDT MON JUL 23 2012 ...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL ESSEX... NORTHWESTERN ADDISON...NORTHWESTERN WASHINGTON...SOUTHERN CHITTENDEN AND SOUTHWESTERN LAMOILLE COUNTIES... AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHALLONSBURG...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... THOMPSON POINT...CHARLOTTE...MT. PHILO STATE PARK...EAST CHARLOTTE... HINESBURG...ST. GEORGE...HUNTINGTON...HUNTINGTON CENTER... JONESVILLE...FAYSTON...NORTH DUXBURY...BOLTON... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR NORTHERN NEW YORK AND VERMONT. LAT...LON 4455 7276 4425 7263 4415 7346 4432 7353 LAHIFF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
507 PM EDT MON JUL 23 2012
NYZ034-035-VTZ009-011-018-232200-
EASTERN ADDISON VT-EASTERN ESSEX NY-WESTERN ADDISON VT-
WESTERN ESSEX NY-WESTERN RUTLAND VT-
507 PM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTH CENTRAL RUTLAND...
SOUTHEASTERN ESSEX AND WESTERN ADDISON COUNTIES...
AT 507 PM EDT...A STRONG THUNDERSTORM WAS NEAR EXIT 28 I87...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PHAROAH MOUNTAIN...PARADOX...IRONVILLE...CHILSON...CROWN POINT
CENTER...WEST BRIDPORT...SHOREHAM...BRIDPORT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4392 7390 4416 7314 4385 7300 4378 7363
4376 7384
LAHIFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 511 PM EDT MON JUL 23 2012 VTZ009>012-018-019-232215- EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WESTERN ADDISON VT- WESTERN RUTLAND VT-WINDSOR VT- 511 PM EDT MON JUL 23 2012 ...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN RUTLAND... NORTHWESTERN WINDSOR...SOUTHEASTERN ADDISON AND WEST CENTRAL ORANGE COUNTIES... AT 506 PM EDT...A STRONG THUNDERSTORM WAS NEAR BOMOSEEN STATE PARK... MOVING EAST AT 10 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... CASTLETON...HUBBARDTON...SUDBURY...EAST HUBBARDTON...FLORENCE... BRANDON...PITTSFORD...PROCTOR...HOLDEN...CHITTENDEN... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR NORTHERN NEW YORK AND VERMONT. LAT...LON 4378 7336 4396 7265 4367 7255 4361 7329 LAHIFF
The national radar mosaic for the moment the first event began.
20 hail, 13 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported.
Half dollar size hail.
Quarter size hail and estimated 40-50 mph winds.
Quarter size hail.
Quarter size hail.
Larger than golf ball size hail.
Nickel size hail.
Penny size hail.
Quarter size hail reported.
Ping pong ball size hail on Lower Notch road.
Half dollar size hail.
Quarter size hail reported.
Ping pong ball size hail.
Trees down and mothball size hail.
Golf ball size hail with some vehicle dents.
Quarter and larger...up to golf ball size hail.
Numerous large branches, small trees and utility lines down throughout town.
Penny size hail on North Avenue.
Numerous large branches and small trees down on North Ave and Route 127 beltline.
Multiple trees down in approximate 6 acre swath approximately 200 yards wide.
Ping pong ball size hail and estimated 40-50 mph winds.
Quarter size hail.
Multiple trees and large branches down along Route 15 in Jeffersonville.
Penny size hail.
Trees and power lines down along Route 15 and 108 in Cambridge through Jeffersonville and Pleasant Valley.
Large tree down in residential yard.
Multiple trees down, impacted some traffic.
Nickel size hail as well as estimated 40-50 mph winds.
Multiple trees down along Wolcott road.
Multiple trees down, chicken coop blown over, corn stalks bent to flattened, roof panels of barn blown off.
Several trees down in Irasburg.
Trees down.
Trees and power lines down along Cobb Hill road..
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397837, 397808, 397811, 397810, 397809, 397813, 397848, 397812, 397838, 397841, 397843, 397839, 397845, 397855, 397849, 397853, 397858, 397844, 397857, 397869, 397847, 397854, 397859, 397850, 397861, 397867, 397862, 397852, 397863, 397868, 397864, 397865, 397866.